Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On estimates for the ratio of errors in best rational approximation of analytic functions


Authors: S. Kouchekian and V. A. Prokhorov
Journal: Trans. Amer. Math. Soc. 361 (2009), 2649-2663
MSC (2000): Primary 41A20, 30E10; Secondary 47B35
DOI: https://doi.org/10.1090/S0002-9947-08-04628-X
Published electronically: December 4, 2008
MathSciNet review: 2471933
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ E$ be an arbitrary compact subset of the extended complex plane $ \overline {\mathbb{C}}$ with nonempty interior. For a function $ f$ continuous on $ E$ and analytic in the interior of $ E$ denote by $ \rho_n(f; E)$ the least uniform deviation of $ f$ on $ E$ from the class of all rational functions of order at most $ n$. In this paper we show that if $ f$ is not a rational function and if $ K$ is an arbitrary compact subset of the interior of $ E,$ then $ \prod_{k=0}^n (\rho_k(f; K) /\rho_k(f; E) ),$ the ratio of the errors in best rational approximation, converges to zero geometrically as $ n \to \infty$ and the rate of convergence is determined by the capacity of the condenser $ (\partial E, K)$. In addition, we obtain results regarding meromorphic approximation and sharp estimates of the Hadamard type determinants.


References [Enhancements On Off] (What's this?)

  • 1. V. M. Adamyan, D. Z. Arov, and M. G. Kreın, Analytic properties of Schmidt pairs, Hankel operators, and the generalized Schur-Takagi problem, Mat. Sb. 86 (128) (1971), 34-75; English transl. in Math. USSR Sb. 15 (1971). MR 0298453 (45:7505)
  • 2. T. Bagby, On interpolation by rational functions, Duke Math. J. 36 (1969), 95-104. MR 0241655 (39:2994)
  • 3. P. L. Duren, Theory of $ H^p$ spaces, Academic Press, New York, 1970. MR 0268655 (42:3552)
  • 4. F. R. Gantmacher, The theory of matrices, 4th ed., ``Nauka'', Moscow, 1988; English transl., AMS Chelsea Publishing, Providence, RI, 1998. MR 1657129 (99f:15001)
  • 5. I. Ts. Gokhberg [Israel Gohberg] and M. G. Kreĭn, Introduction to the theory of linear nonselfadjoint operators in Hilbert space, ``Nauka'', Moscow, 1965; English transl., Amer. Math. Soc., Providence, RI, 1969. MR 0246142 (39:7447)
  • 6. G. M. Goluzin, Geometric theory of functions of a complex variable, 2nd ed., ``Nauka'', Moscow, 1966; English transl., Amer. Math. Soc., Providence, RI, 1969. MR 0247039 (40:308)
  • 7. A. A. Gonchar, Rational approximation of analytic functions, Linear and Complex Analysis Problem Book (V. P. Havin [Khavin] et al., editors) Lecture Notes in Math., vol. 1043, Springer-Verlag, Berlin, 1984, 471-474.
  • 8. N. S. Landkof, Foundations of modern potential theory, ``Nauka'', Moscow, 1966; English transl., Springer-Verlag, Berlin, 1972. MR 0350027 (50:2520)
  • 9. O. G. Parfenov, Estimates of the singular numbers of a Carleson operator, Mat. Sb. 131 (173) (1986), 501-518; English transl. in Math. USSR Sb. 59 (1988). MR 881910 (88e:46031)
  • 10. I. I. Privalov, Boundary properties of analytic functions, 2nd ed., GITTL, Moscow, 1950; German transl., VEB Deutscher Verlag Wiss., Berlin, 1956. MR 0047765 (13:926h)
  • 11. V. A. Prokhorov, On a theorem of Adamyan, Arov, and Kreĭn, Mat. Sb. 184 (1993), 89-104; English transl. in Russian Acad. Sci. Sb. Math. 78 (1994). MR 1211367 (94b:47035)
  • 12. V. A. Prokhorov, Rational approximation of analytic function, Mat. Sb. 184 (1993), 3-32; English transl. in Russian Acad. Sci. Sb. Math. 78 (1994). MR 1214941 (94h:41029)
  • 13. V. A. Prokhorov, On estimates of Hadamard type determinants and rational approximation, Advances in Constructive Approximation (Nashville, TN, 2003), Innov. Appl. Math., Vanderbilt Univ. Press, Nashville, 2004. MR 2089942 (2005i:41021)
  • 14. V. A. Prokhorov, On best rational approximation of analytic functions, J. Approx. Theory 133 (2005), 284-296. MR 2129484 (2006d:41016)
  • 15. V. A. Prokhorov and M. Putinar, Compact Hankel forms on planar domains (manuscript).
  • 16. E. B. Saff and V. Totik, Logarithmic potentials with external fields, Springer-Verlag, Heidelberg, 1997. MR 1485778 (99h:31001)
  • 17. B. Simon, Trace ideals and their applications, 2nd ed., Mathematical Surveys and Monographs vol. 120, Amer. Math. Soc., Providence, RI, 2005. MR 2154153 (2006f:47086)
  • 18. G. Ts. Tumarkin and S. Ya. Khavinson, On the definition of analytic functions of class $ E_p$ in multiply connected domains, Uspekhi Mat. Nauk 13 (1958), no. 1 (79), 201-206 (Russian). MR 0093590 (20:114)
  • 19. J. L. Walsh, Interpolation and approximation by rational functions in the complex domain, 2nd ed., Amer. Math. Soc., Providence, RI, 1956. MR 0218588 (36:1672b)
  • 20. V. P. Zaharjuta and N. T. Skiba, Estimates of the $ n$-widths of certain classes of functions that are analytic on Riemann surfaces, Mat. Zametki 19 (1976), no. 6, 899-911. MR 0419783 (54:7801)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 41A20, 30E10, 47B35

Retrieve articles in all journals with MSC (2000): 41A20, 30E10, 47B35


Additional Information

S. Kouchekian
Affiliation: Department of Mathematics & Statistics, University of South Florida, Tampa, Florida 33620–5700
Email: skouchek@cas.usf.edu

V. A. Prokhorov
Affiliation: Department of Mathematics & Statistics, ILB 325, University of South Alabama, Mobile, Alabama 36668
Email: prokhoro@jaguar1.usouthal.edu

DOI: https://doi.org/10.1090/S0002-9947-08-04628-X
Keywords: Rational approximation, singular number, meromorphic approximation, Hadamard type determinants
Received by editor(s): October 2, 2005
Received by editor(s) in revised form: August 3, 2007
Published electronically: December 4, 2008
Additional Notes: The first author was supported in part by the National Science Foundation grant DMS–0500916
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society